Alert archive / Kentucky / Flash Flood Warnings in 2010
Flash Flood Warning 56, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 11, 2010, 5:13 PM EDT for Pike County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2010, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 11, 2010, 7:21 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2143 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:24 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 11, 3:24 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT WED AUG 11 2010 .SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE PERIOD. IT IS JUST A MATTER OF HOW HOT AND HOW HUMID. UNTIL RECENTLY...THE GFS MAVMOS HAS BEEN RUNNING TOO HOT...AND THE WRF METMOS WAS DOING A BETTER JOB. HOWEVER...IN THE LAST COUPLE OF DAYS IT HAS NOT BEEN PERFORMING AS POORLY AT ALL LOCATIONS...AND IN FACT HAS DONE BETTER AT KJKL THAN THE METMOS. HAVE USED A MOS COMPROMISE FOR THE NEXT COUPLE OF DAYS. IT DOES LOOK LIKE THE DEW POINTS MAY BACK OFF SLIGHTLY...BUT NOT ENOUGH TO KEEP HEAT INDICES FROM HITTING 100 ON BOTH THU AND FRI. THAT WOULD PUT US AT 4 DAYS IN A ROW WITH HEAT INDICES AT 100+...WHICH IS WARNING CRITERIA. WILL ISSUE AN EXCESSIVE HEAT WARNING WITH THE AFTERNOON FORECAST PACKAGE. IN TERMS OF PRECIP...WE HAVE SCATTERED STORMS OVER THE REGION AT MID AFTERNOON...WITH MUCH LARGER AREAS OF STORMS TO OUR NORTH IN OH AND TO OUR WEST IN CENTRAL KY. EXTRAPOLATING MOVEMENT TO THE ACTIVITY TO OUR N AND W BRINGS IT THROUGH OUR FORECAST AREA PRIMARILY BEFORE 00Z. MAY NEED TO USE A PRE 1ST PERIOD FOR POPS. FOR THE 1ST PERIOD FROM 00Z TO 12Z...THE METMOS AND MAVMOS ARE AT ODDS. THE MAVMOS SHOWS 50 PERCENT POPS FOR MOST AREAS TONIGHT...WITH MUCH LOWER NUMBERS OF 10-30 PERCENT IN THE METMOS. DO NOT HAVE CONFIDENCE IN EITHER MODEL...WITH NEITHER ONE HANDLING THE AFTERNOON ACTIVITY VERY WELL. IF THE ATMOSPHERE IS WORKED OVER BEFORE 00Z...IT WOULD BE DIFFICULT TO DESTABILIZE SIGNIFICANTLY DURING THE NIGHT WITH WEAK LOW LEVEL FLOW EXPECTED. HOWEVER...BOTH MODELS SHOW A WEAK SHORT WAVE TROUGH SLIDING SE OVER THE GREAT LAKES AND OH VALLEY. HAVE TAKEN A COMPROMISE AND USED 30 PERCENT POP FOR THE FIRST PERIOD. ON THURSDAY...THE METMOS IS NOTABLY HIGHER WITH POPS OVER OUR SW COUNTIES THAN THE MAVMOS IS. THE GFS FCST SOUNDINGS LOOK UNREALISTICALLY DRY IN THE LOW LEVELS...AS HAS BEEN THE CASE RECENTLY. HOWEVER...DO NOT HAVE CONFIDENCE IN HONING IN ON A PARTICULAR AREA FOR POPS ON THU AS THE METMOS TRIES TO DO. WILL USE A GENERALIZED 30 PERCENT POP ACROSS THE AREA. MID/UPPER LEVELS SHOULD BE DRYING OUT MORE FOR THU NIGHT...AND THERE IS LITTLE IN THE WAY OF LOW LEVEL FLOW EXPECTED AND FEW FEATURES ALOFT IN THE EXPECTED ANTICYCLONIC FLOW. HENCE...HAVE USED A DIURNAL TREND OF POPS FALLING OFF SHARPLY EARLY IN THE EVENING...WITH A DRY NIGHT EXPECTED. AS HEAT BUILDS ON FRIDAY..SOUNDINGS LOOK LIKE STORMS COULD POP AGAIN...BUT THEY ARE LIKELY TO BE UNORGANIZED. HAVE FOLLOWED THE GFS MOS WITH 20 PERCENT POPS. .LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED HAZY... HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE WEEKEND AS OUR AREA REMAINS UNDER THE INFLUENCE OF A STRONG UPPER RIDGE. AS SHORT WAVE ENERGY MOVES ACROSS SOUTHERN CANADA WE WILL SEE A COLD FRONT MAKE ITS WAY TOWARDS KENTUCKY FROM THE NORTHWEST ON SUNDAY. HOWEVER THIS FRONT WILL NOT MAKE MUCH PROGRESS AND WILL LIKELY STALL IN OUR VICINITY...AS STUBBORN RIDGING HOLDS ON TO OUR SOUTH. HAVE LEANED TOWARDS THE 00Z ECMWF AND HPC GUIDANCE WITH THE FRONT REMAINING NEAR OR ACROSS OUR AREA FROM SUNDAY NIGHT RIGHT ON INTO TUESDAY. A SECOND STRONGER MORE PROGRESSIVE COLD FRONT IS NOW PROGGED TO MOVE INTO THE AREA ON WEDNESDAY. THIS FRONT MAY FINALLY MOVE TO OUR SOUTH WITH SOME COOLER AND LESS HUMID AIR MOVING IN FOR LATE NEXT WEEK. WITH A FRONT MOVING INTO THE AREA AND THEN STALLING...SHOWER AND THUNDERSTORM CHANCES WILL NEED TO BE IN THE FORECAST FOR THE ENTIRE LONG TERM PERIOD. TEMPERATURES WILL BE HOTTEST AT THE START OF THE FORECAST PERIOD...WITH MORE CONVECTION AND CLOUDS AT LEAST HOLDING DOWN THE HIGHS LATER IN THE FORECAST PERIOD. IT STILL APPEARS UNLIKELY THAT THE TROPICAL SYSTEM IN THE GULF WILL HAVE MUCH OF AN IMPACT ON OUR WEATHER...BUT THIS WILL NEED TO BE WATCHED. && .AVIATION.../18Z TO 18Z/ SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH EARLY EVENING AND THEN DIE OUT. IFR OR WORSE CONDITIONS MAY OCCUR IN PRECIP. VALLEY FOG WILL DEVELOP AGAIN LATE TONIGHT. IFR OR WORSE CONDITIONS ARE AGAIN EXPECTED IN THE DEEPER VALLEYS AROUND DAWN...ESPECIALLY IN THE SE PART OF THE STATE. ELSEWHERE...A PERIOD OF MVFR IN LIGHT FOG IS LIKELY OVERNIGHT AND AROUND DAWN. OTHERWISE...VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM EDT FRIDAY FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...HAL LONG TERM...SBH AVIATION...HAL
Hazardous weather outlook, Aug 11, 4:41 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 441 PM EDT WED AUG 11 2010 KYZ044-050>052-059-060-104-106>110-119-120-122345- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON- WOLFE-MAGOFFIN-FLOYD-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... INEZ...PIKEVILLE 441 PM EDT WED AUG 11 2010 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY EARLY THIS EVENING...FOLLOWED BY A CHANCE OF THUNDERSTORMS DURING THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES OF 100 TO 105 ARE EXPECTED ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON...AND MAY ALSO EXCEED 100 ON SATURDAY. THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY THROUGH TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ058-068-069-079-080-083>088-111>118-122345- ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- BELL-HARLAN-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET... LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...BEATTYVILLE... JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... WHITESBURG 441 PM EDT WED AUG 11 2010 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A GOOD CHANCE OF THUNDERSTORMS...ESPECIALLY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES OF 100 TO 105 ARE EXPECTED ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON...AND MAY ALSO EXCEED 100 ON SATURDAY. THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY THROUGH TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Special weather statement, Aug 11, 2:42 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 242 PM EDT WED AUG 11 2010 KYZ112-111915- BREATHITT- 242 PM EDT WED AUG 11 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 315 PM EDT WEDNESDAY AFTERNOON... NORTHERN BREATHITT. AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FIVEMILE...OR NEAR JACKSON...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TAULBEE AROUND 250 PM EDT...STEVENSON AROUND 255 PM EDT...ROUSSEAU AROUND 300 PM EDT...GUAGE AROUND 305 PM EDT...LUNAH AROUND 310 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
Special weather statement, Aug 11, 3:45 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 345 PM EDT WED AUG 11 2010 KYZ087-088-115>117-112015- PERRY-CLAY-LESLIE-HARLAN-BELL- 345 PM EDT WED AUG 11 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT WEDNESDAY AFTERNOON... CENTRAL PERRY... SOUTHEASTERN CLAY... SOUTHERN LESLIE... WEST CENTRAL HARLAN AND EXTREME NORTHEASTERN BELL. AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CREEKVILLE... OR 11 MILES SOUTHWEST OF HYDEN...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ROARK AROUND 350 PM EDT...HOSEA AROUND 355 PM EDT...ESSIE AROUND 400 PM EDT... WARBRANCH AROUND 405 PM EDT...ASHER AROUND 410 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. PELTON
Special weather statement, Aug 11, 4:07 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 407 PM EDT WED AUG 11 2010 KYZ107-110-119-120-112045- JOHNSON-MARTIN-FLOYD-PIKE- 407 PM EDT WED AUG 11 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445 PM EDT WEDNESDAY AFTERNOON... EXTREME SOUTHEASTERN JOHNSON... SOUTHEASTERN MARTIN... NORTHEASTERN FLOYD AND NORTHWESTERN PIKE. AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR IVEL...OR 7 MILES SOUTHEAST OF PRESTONSBURG...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MCCOMBS AROUND 420 PM EDT...GULNARE AROUND 430 PM EDT...MOREE AROUND 440 PM EDT...PISO AROUND 445 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:53 PM EDT | Heat Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 18 hr |
| Aug 11, 4:01 PM EDT | Excessive Heat Warning | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 4 days |
| Aug 11, 4:47 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Aug 11, 5:31 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Montgomery, Morgan, Rowan | 4 hr |
| Aug 11, 5:33 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 26 min |
| Aug 11, 5:55 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan, Wolfe | 35 min |
| Aug 11, 6:05 PM EDT | Flash Flood Warning | JKL | Rowan | 2 hr |
| Aug 11, 6:23 PM EDT | Flash Flood Warning | JKL | Elliott, Morgan | 107 min |
| Aug 11, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Perry | 39 min |
| Aug 11, 7:04 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 26 min |
| Aug 11, 7:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Perry | 49 min |
| Aug 11, 7:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.